KEYE-TV - Search Results
FDA Issues Warning Over Codeine Prescriptions For Children
It's used for pain relief and as a cough suppressant. But regulators are now warning physicians to avoid prescribing codeine to young children after surgery.
The FDA says doctors should avoid codeine in children unless it's absolutely necessary and then for very short periods of time.
Doctor Dan Mackay, a physician with Saint David's Round Rock Medical Center, says the warning comes for children who have had tonsil surgery.
"It will alter a lot of my colleges in the ER's practice patterns," he says.
In some cases, a child's liver converts the codeine to morphine. The effect makes the codeine dose stronger and potentially deadly.
Doctors say you can get unusually sleepy, your breathing starts to get loud, then slow down until its barely there, eventually may you turn blue around the lips and mouth and then you just stop breathing.
While the warning is directed at kids, even adults can suffer if it's misused.
By Adam Racusin